Hail, Essex
- When
- July 9, 9:31 AM EST
- Where
- Essex County, Wilmington
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.380, -73.820
Quarter size hail reported in Wilmington.
An area of low pressure moved across Ontario and Quebec provinces in Canada on the 9th, while its associated occluded frontal boundaries moved across northern New York during the late morning through early evening hours. Numerous areas of thunderstorms occurred across the region with a wide variety of weather conditions, which included large hail, damaging winds and some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across Ontario and Quebec provinces in Canada on the 9th, while its associated occluded frontal boundaries moved across northern New York during the late morning through early evening hours. Numerous areas of thunderstorms occurred across the region with a wide variety of weather conditions, which included large hail, damaging winds and some localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 6:28 AM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 728 AM EDT MON JUL 9 2007 .SYNOPSIS... WEAK HIGH PRESSURE LOCATED OVER NORTHERN NEW ENGLAND HAS CLEARED THE SKIES TO ALLOW FOR PATCHY FOG TO DEVELOP ACROSS THE NORTH COUNTRY THIS MORNING WITH TEMPERATURES IN THE 50S TO LOWER 60S. MEANWHILE...ANOTHER DISTURBANCE IN THE JET STREAM WINDS ALOFT MOVING ALONG A SURFACE BOUNDARY HAS HELPED PRODUCE A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN CANADA INTO WESTERN NEW YORK. THIS WARM FRONT BOUNDARY WILL SHIFT INTO THE REGION TODAY...WHICH WILL PROVIDE US WITH ABOVE NORMAL TEMPERATURES AND THE CHANCES FOR MORE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... UPDATED 730 AM MONDAY... QUICK UPDATE TO ZNS TO FRESH WORDING AND GRIDS ASSOCIATED WITH CRNT RADAR TRENDS. LATEST RADAR PICS SHOW BAND OF MODERATE TO HEAVY RAIN ASSOCIATED WITH WARM FRNT LIFTING AT 35 TO 40 MPH ACRS CENTRAL/EASTERN VT THIS MORNING. FEEL THIS PRECIP WL QUICKLY END FROM WEST TO EAST ACRS VT ZNS THIS MORNING...WITH ONLY SLIGHT TO CHC POPS EXPECTED THRU 18Z...BECAUSE OF SUBSIDENCE/CAP THAT DEVELOPS BEHIND CONVECTION. THE COMBINATION OF SFC HEATING AND OUTFLOW BOUNDARIES WL HELP TO ENHANCE MORE CONVECTION LATER THIS AFTN...WHICH CRNT FCST HAS COVERED. IN ADDITION...REMOVED MENTION OF FOG IN EASTERN/CENTRAL VT ZNS...PER LATEST OBS. A VERY COMPLEX AND CHALLENGING FCST CONTS WITH BELOW AVERAGE FCSTER CONFIDENCE IN THE NEAR TERM. THE NEAR TERM CONCERNS ARE MOVEMENT/POSITION OF SFC WARM FRNT...POTENTIAL FOR SVR STORMS THIS AFTN...AND IMPACTS OF UPSTREAM CONVECTION/DEBRIS CLOUDS ON DAYTIME HEATING. WATER VAPOR THIS MORNINGS SHOWS CYCLONIC NW FLW ALOFT PREVAILING ACRS THE NE CONUS AS CUTOFF ULVL LOW CIRCULATION OVER THE CANADIAN MARITIMES SLOWLY MOVES EAST. MEANWHILE...SEVERAL STORM COMPLEXES ARE LOCATED ACRS THE NORTHERN GREAT LAKES THIS MORNING...WITH FIRST COMPLEX DIVING SE ALONG WARM FRNT BOUNDARY FROM SOUTHERN ONTARIO INTO CENTRAL/WESTERN NY. THE SECOND COMPLEX CONTS ON A WESTERLY TRACK AS 5H HGHTS CONT TO RISE ASSOCIATED WITH BUILDING RIDGE AND LOW TO MID LVL WAA AND WL IMPACT OUR NORTHERN/CENTRAL ZNS THIS MORNING. TODAY...MID/UPPER LVL FLW BECMGS WESTERLY...WHICH CRNT UPSTREAM VADS SUPPORT AND THE SFC WARM FRNT ACRS WESTERN/CENTRAL NY MVS ACRS OUR FA. THIS LLVL BOUNDARY/CONVERGENCE COMBINED WITH A VERY MOIST/UNSTABLE AIR MASS...ALONG WITH SEVERAL EMBEDDED 5H VORTS AND GOOD 850-500MB RH FIELDS ESPECIALLY ACRS OUR NORTHERN ZNS...WL HELP TO PRODUCE NUMEROUS SHOWERS/STORMS THIS AFTN ACRS OUR CENTRAL/NORTHERN ZNS. HOWEVER...BUFKIT SOUNDINGS AND UPSTREAM VAPOR TRENDS SHOW LARGE AREA OF SUBSIDENCE/DRY AIR MOVING INTO EXTREME SOUTHERN ZNS THIS AFTN...WHICH COULD LIMIT THE AREAL COVERAGE OF STORMS...BUT HELP TO ENHANCE SVR WIND POTENTIAL. FEEL FIRST RIBBON OF 850-500MB RH ASSOCIATED WITH WAA AND STRONG 850 TO 700MB JET WL LIFT ACRS OUR CENTRAL/SOUTHERN CWA BY 15Z TODAY...ALONG WITH BEST POTENTIAL FOR SOME SHOWERS AND ISOLATED STORMS...THEN CENTRAL/SOUTHERN ZNS SHOULD SEE INCREASING AMOUNTS OF SUN/DAYTIME HEATING AS SKIES BECMG PARTLY TO MOSTLY SUNNY. THESE BREAKS WL QUICKLY HELP TO DEVELOP TOWERING CUMULUS CLOUDS...AS SFC BASED CAPES INCREASE TO BTWN 2000-3000 J/KG AND THE CAP FROM PREVIOUS CONVECTION BREAKS. FEEL CWA WL BE SPLIT WITH BEST DYNAMICS/MOISTURE ACRS NORTHERN CWA AND BEST CAPE/SHEAR ACRS OUR CENTRAL/SOUTHERN ZNS. THE COMBINATION OF 5H VORT MOVING ACRS NORTHERN CWA BY 18Z TODAY...ALONG WITH INCREASED INSTABILITY FROM SFC HEATING SHOULD RESULT IN NUMEROUS STORMS ACRS OUR CENTRAL/NORTHERN CWA TODAY. STORMS WL FIRST DEVELOP ACRS THE HIGHER TRRN OF NNY BTWN 17-19Z TODAY AND SHOULD QUICKLY BECMG STRONG TO SEVERE AS THEY MOVE SE TOWARD A VERY UNSTABLE AIR MASS. BUFKIT SOUNDINGS SHOW CAPE BTWN 2000-3000 J/KG...LIS AROUND -6C...VERY STRONG 850 TO 500MB WIND FIELD HELPING TO ENHANCE MOISTURE CONVERGENCE AND SHEAR ACRS OUR CENTRAL/SOUTHERN CWA THIS AFTN. THESE PARAMETERS COMBINED WITH VGP >0.30...EHI>5(M2/S2)...0-3KM SHEAR OF 30 TO 40 KNOTS/0-6KM 50 TO 60 KNOTS...AND LARGE HODOGRAPHS ASSOCIATED WITH GOOD DIRECTIONAL AND SPEED SHEAR FROM THE SFC TO 500MB WINDS WL SUPPORT THE POTENTIAL FOR ORGANIZED CONVECTION WITH ROTATING SUPERCELLS...ESPECIALLY ACRS SOUTHERN ZNS. THE HIGH WB ZERO HGHTS (11KFT) AND FREEZE LVL (13KFT)...USUALLY WOULD NOT SUPPORT LARGE HAIL...HOWEVER WITH INSTABILITY/SHEAR PARAMETERS AND EQ LVLS NEAR 43KFT...STORMS WL HAVE PLENTY OF VERTICAL DEVELOPMENT TO SUPPORT LARGE HAIL. GIVEN...ABOVE PARAMETERS WL MENTION ENHANCED WORDING OF LARGE HAIL/STRONG AND DAMAGING WINDS IN TEXT OF FCST THIS AFTN/EVENING. FURTHERMORE...WITH PWS >1.50 AND WARM CLOUD LAYER BTWN 3-4KM WL MENTION HEAVY RAIN. ONCE AGAIN...TEMPS WL BE EXTREMELY TRICKY AND HIGHLY DEPEND UPON AMOUNT OF CLRING...BUT THINKING L/M 80S CENTRAL...M/U 70S NEK TO NEAR 90 RUTLAND/WINDSOR COUNTIES. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... TONIGHT...CONVECTION SHOULD QUICKLY DECAY AFT SUNSET DUE TO LOSS OF SFC HEATING/INSTABILITY. HOWEVER...WITH PLENTY OF BL MOISTURE AND LIGHT WINDS AREAS OF DENSE FOG WL DEVELOP...ESPECIALLY ACRS THE DEEPER VALLEY LOCATIONS. THIS COMBINED WITH LEFTOVER DEBRIS CLOUDS AND SFC DWPTS IN THE 60 TO 65 RANGE WL KEEP TEMPS IN THE M/U 60S MOST LOCATIONS. GIVEN...LIMITED DYNAMICS/DEEP LAYER MOISTURE AND SOME SUBSIDENCE DEVELOPING BEHIND CONVECTION WL MENTION JUST CHC POPS FOR TONIGHT. WEDS...LLVL BOUNDARY CONTS TO BE ACRS OUR CWA...ALONG WITH ANOTHER 5H VORT MOVING....THRU WL CONT TO MENTION CHCS TO LIKELY POPS WITH TEMPS IN THE 80S. WEDS INTO THURS...MID/UPPER LVL TROF DEEPENS ACRS THE CENTRAL GREAT LAKES AND SLOWLY SHIFTS TOWARD OUR CWA AS A STRONG SFC COLD FRNT APPROACHES OUR WESTERN ZNS BY 18Z WEDS. WL CONT TO MENTION CHC TO LIKELY POPS ASSOCIATED WITH THESE FEATURE AND TEMPS IN THE MID TO UPPER 80S ON WEDS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UPDATED 200 PM...UNSETTLED WEATHER TO CONTINUE THROUGH THE PERIOD AS OVERALL PATTERN OF NORTHWEST FLOW/UPPER TROUGH LINGERS ACROSS THE AREA. WARM FRONT HAS SHIFTED NORTH OF THE CANADIAN BORDER AT THE BEGINNING OF THE EXTENDED...WITH 850 MB TEMPS AROUND 16 DEGREES WEDNESDAY AFTERNOON...AND SURFACE LOW PRESSURE/UPPER TROUGH APPROACHING FROM EASTERN ONTARIO/UPPER MIDWEST. THEREAFTER...MODELS BEGIN TO DIFFER A BIT AS 00Z GFS ENSEMBLES BRING COLD FRONT THROUGH THE AREA OVERNIGHT WEDNESDAY...WHILE THE ECMWF WAITS UNTIL DURING THE DAY ON THURSDAY. AFTER FROPA...WEAK SURFACE RIDGE TRIES TO BUILD INTO THE AREA FOR THE END OF THE WEEK AND INTO THE EARLY PART OF THE WEEKEND. HOWEVER...UPPER TROUGH ALSO SWINGING THROUGH DURING THIS TIME...WITH SHORTWAVES PROPAGATING THROUGH THE FLOW...KEEPING SHOWERS IN THE FORECAST. SATURDAY THROUGH SUNDAY...UPPER LOW SITS OVER QUEBEC...RESULTING IN WEST TO NORTHWEST FLOW ALOFT OVER MY AREA. ALL THAT SAID...FAIR AMOUNT OF UNCERTAINTY AS IT IS DIFFICULT TO TIME FRONTAL PASSAGE AND MOVEMENT OF SHORTWAVES AROUND THE UPPER LOW. HIGHEST CHANCE OF PRECIPITATION WILL BE WEDNESDAY THROUGH THURSDAY WITH THE FRONTAL PASSAGE. THEREAFTER...KEPT MAINLY SLIGHT CHANCE TO LOW CHANCE POPS ACROSS THE CWA...WITH NORTHERN AREAS SEEING THE BEST CHANCES DUE TO PROXIMITY TO THE UPPER LOW. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... UPDATED 700AM MONDAY SO FAR SO GOOD...THE FIRST ROUND OF SHRA/TSRA CAME THRU PRETTY MUCH ON SCHEDULE. THEY ARE MOVING THRU SO FAST THAT BY 12Z IT WILL BE PRETTY MUCH ALL OVER FOR THE TAF SITES. RADAR DOES SHOW ANOTHER WEAKER AREA OF SHRA/TSRA MOVING SE ACROSS ONTARIO. PERHAPS THIS WILL SKIM BY MESSINA THRU 13Z. OTHERWISE EXPECT SOME BREAKS IN THE CLOUD COVER RESULTING IN VFR CONDITIONS FOR LATE MORNING. THE DAYTIME HEATING WILL DO A COUPLE OF THINGS...MAKE THE SFC WINDS MORE GUSTY AND EVENTUALLY ALLOW MORE SHRA/TSRA TO DEVELOP. SHOOTING FOR AROUND 17Z FOR THE DEVELOPMENT TIME. PREVIOUS THINKING CONTINUES THAT THE BEST COVERAGE AND BEST CHANCE FOR SEVERE TSRA ARE UP CLOSER TO THE CANADIAN BORDER. WITH THOSE TSRA...EXPECT MORE MVFR/IFR CONDITIONS. THAT PRECIP ENDS DURING THE EVENING BUT WE SHOULD SEE ANOTHER ROUND OF MVFR/IFR CONDITIONS IN FOG LATER TONITE. WENT MOST PESSIMISTIC AT TYPICAL FOG PRONE AREAS OF SLK AND MPV. FROM 12Z TUESDAY THROUGH FRIDAY...STILL UNSTABLE ATMOSPHERE WILL LEAD TO AFTN/EVG SHRA/TSRA TUESDAY AND WEDNESDAY RESULTING IN MVFR/IFR CONDITIONS NEAR THE STORMS. A COLD FRONT SHOULD MOVE THRU LATE WEDNESDAY NIGHT OR EARLY THURSDAY...WITH VFR CONDITIONS BEHIND IT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER NEAR TERM...TABER SHORT TERM...TABER LONG TERM...MB AVIATION...NASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 455 AM EDT MON JUL 9 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-100900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 455 AM EDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A SURFACE WARM FRONT LOCATED OVER CENTRAL NEW YORK WILL PUSH NORTH INTO NORTHERN NEW ENGLAND BY THIS AFTERNOON. SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER WILL ACCOMPANY THE FRONT THIS MORNING. MEANWHILE...ANOTHER DISTURBANCE IN THE STRONG WINDS ALOFT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. GIVEN...THE SPEED AND CHANGE OF DIRECTION OF THE LOW TO MID LEVEL WIND FIELDS...AND AMOUNT OF SURFACE INSTABILITY FROM DAYTIME HEATING...THE POTENTIAL WILL BE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP BY EARLY TO MID AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG AND DAMAGING THUNDERSTORM WIND GUSTS OF 60 MPH OR MORE. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME...WHICH MAY CAUSE LOCALIZED MINOR FLOODING. THE GREATEST SEVERE WEATHER POTENTIAL WILL BE ALONG AND SOUTH OF A MASSENA TO PLATTSBURGH TO MORRISVILLE LINE. THE SEVERE WEATHER THREAT WILL DECREASE BY 9 PM THIS EVENING AS THE ATMOSPHERE BECOMES STABLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND ESPECIALLY WEDNESDAY AFTERNOON ASSOCIATED WITH A STRONG COLD FRONT. THE POTENTIAL FOR MORE SEVERE WEATHER ON WEDNESDAY WILL HAVE TO BE WATCHED CLOSELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1006 AM EDT MON JUL 9 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-091615- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1006 AM EDT MON JUL 9 2007 ...STRONG TO SEVERE THUNDERSTORMS LIKELY ACROSS THE NORTH COUNTRY TODAY... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF VERMONT AND NORTHERN NEW YORK THIS MORNING INTO THE AFTERNOON HOURS...AS A DISTURBANCE IN THE STRONG WINDS ALOFT INTERACTS WITH MOIST UNSTABLE AIR AT THE SURFACE. ANY STORMS THAT DEVELOP WILL INTENSIFY VERY QUICKLY...WITH GENERAL MOVEMENT TO THE EAST AT 40 TO 50 MPH EXPECTED. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON...FOR FURTHER DETAILS ON THIS WEATHER SITUATION. MB
The Burlington radar (KCXX), 54 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported in Wilmington.
Trees down across Lime Kiln road in Whippleville.
Quarter size hail reported by state police in Duane Center.
Trees and wires downed by thunderstorm winds across Jarvis Rd. in Peru.
Numerous reports of trees and power lines downed by thunderstorm winds in Ausable Forks.
Quarter size hail reported by trained spotter in Duane Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51669, 51672, 51670, 51673, 51675, 51671.